Vesicular erythema multiforme-like reaction to para-phenylenediamine in a henna tattoo
Related Experiment Video
Updated: Jul 5, 2026

Precision Implementation of Minimal Erythema Dose (MED) Testing to Assess Individual Variation in Human Inflammatory Response
Published on: October 3, 2019
Rachel U Sidwell1, Nick D Francis, Tamara Basarab
1Department of Dermatology, Chelsea and Westminster Hospital, London, United Kingdom.
Abstract:
Allergic contact dermatitis reaction to topical "black henna" tattoo is usually described secondary to the organic dye para-phenylenediamine, a derivative of analine. Allergic contact dermatitis reactions to para-phenylenediamine are well recognized and most commonly involve an eczematous reaction that may become generalized and an acute angio-edema. Only four previous instances have been reported of an erythema multiforme-like reaction to para-phenylenediamine and its derivatives, including only one mild reaction to a tattoo. A vesicular erythema multiforme-like reaction has not been reported. An erythema multiforme-like reaction to contact allergens is usually caused by potent allergens including plant quinolones in Compositae and sesquiterpene lactones in exotic woods, and it is also reported to topical drugs, epoxy resin, metals (particularly nickel), and various chemicals. A generalized vesicular erythema multiforme-like reaction is unusual, and rarely reported. We describe a 6-year-old boy who developed a localized, eczematous and severe generalized vesicular erythema multiforme-like contact allergy to para-phenylenediamine secondary to a henna tattoo. As henna tattoos are becoming increasingly popular, one should be aware of the possibility of such a reaction. This presentation also highlights the call to ban the use of para-phenylenediamine and its derivatives in dyes.
More Related Videos
Related Concept Videos
Drug Toxicity: Allergic Reactions
Hypersensitivity Reactions: Immune-Complex Reactions
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Drug toxicity: Idiosyncratic Reactions
Changes in Skin Color: Clinical Perspectives
Albinism
Albinism is a genetic disorder that affects (completely or partially) the coloring of skin, hair, and eyes. The defect is primarily...
Skin Diseases and Disorders
Gram-positive Staphylococcus spp. and Streptococcus spp. are responsible for many of the most common skin infections. However, many...
